Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 12, NWS Amarillo, TX

April 5, 2009Beaver County, Cimarron County, Texas County, Oklahoma; 20 counties in Texas

NWS Amarillo, TX issued this wind advisory at Apr 5, 2009, 2:11 AM CDT for Beaver County, Cimarron County, Texas County, Oklahoma; 20 counties in Texas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 2:11 AM CDT (07:11 UTC)
Expired
Apr 5, 2009, 3:10 PM CDT
In force
13 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5743 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 050711
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
211 AM CDT SUN APR 5 2009

...STRONG WINDS TO AFFECT EASTERN TEXAS AND OKLAHOMA PANHANDLES
THROUGH THIS AFTERNOON...

.STRONG NORTHWEST WINDS IN THE WAKE OF A COLD FRONT WILL CONTINUE
ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES TODAY. WINDS WILL
BEGIN TO DIMINISH BY LATE AFTERNOON AS THE STRONG LOW PRESSURE SYSTEM
OVER THE CENTRAL PLAINS MOVES TO THE EAST.

OKZ002-003-TXZ003>005-009-010-014-015-020-051500-
/O.NEW.KAMA.WI.Y.0012.090405T0711Z-090405T2200Z/
TEXAS-BEAVER-HANSFORD-OCHILTREE-LIPSCOMB-ROBERTS-HEMPHILL-GRAY-
WHEELER-COLLINGSWORTH-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...SPEARMAN...
GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...MIAMI...
CANADIAN...PAMPA...SHAMROCK...WHEELER...WELLINGTON
211 AM CDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES.

NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH ACROSS THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS AFTERNOON. WIND GUSTS
AROUND 45 MPH ARE EXPECTED ACROSS THE ADVISORY AREA. WINDS WILL BEGIN
TO DIMINISH DURING THE AFTERNOON AS THE LOW PRESSURE SYSTEM LOCATED
OVER THE CENTRAL PLAINS MOVES TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JOHNSON
2 follow-up statements
000 
WWUS74 KAMA 051439
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
939 AM CDT SUN APR 5 2009

...STRONG WINDS TO AFFECT EASTERN TEXAS AND OKLAHOMA PANHANDLES
THROUGH THIS AFTERNOON...

.STRONG NORTHWEST WINDS IN THE WAKE THE LOW PRESSURE SYSTEM WILL
CONTINUE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY.

OKZ001-TXZ001-002-006>008-011>013-016>019-052300-
/O.EXB.KAMA.WI.Y.0012.000000T0000Z-090406T0000Z/
CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-HUTCHINSON-OLDHAM-POTTER-
CARSON-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
STRATFORD...HARTLEY...CHANNING...DUMAS...BORGER...VEGA...
AMARILLO...PANHANDLE...WHITE DEER...HEREFORD...CANYON...CLAUDE...
CLARENDON
939 AM CDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE
TEXAS AND OKLAHOMA PANHANDLES.

NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH THIS AFTERNOON. WIND GUSTS AS HIGH AS 45
MPH ARE ALSO POSSIBLE. WINDS WILL BEGIN TO DIMINISH THIS EVENING AS
THE LOW PRESSURE SYSTEM LOCATED OVER THE CENTRAL PLAINS MOVES TO THE
EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

OKZ002-003-TXZ003>005-009-010-014-015-020-052300-
/O.EXT.KAMA.WI.Y.0012.000000T0000Z-090406T0000Z/
TEXAS-BEAVER-HANSFORD-OCHILTREE-LIPSCOMB-ROBERTS-HEMPHILL-GRAY-
WHEELER-COLLINGSWORTH-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...SPEARMAN...
GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...MIAMI...
CANADIAN...PAMPA...SHAMROCK...WHEELER...WELLINGTON
939 AM CDT SUN APR 5 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
THE TEXAS AND OKLAHOMA PANHANDLES.

NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH THIS AFTERNOON. WIND GUSTS AROUND 45 MPH
ARE ALSO POSSIBLE. WINDS WILL BEGIN TO DIMINISH THIS EVENING AS
THE LOW PRESSURE SYSTEM LOCATED OVER THE CENTRAL PLAINS MOVES TO THE
EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SJOHNSON
000 
WWUS74 KAMA 052010
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT SUN APR 5 2009


OKZ001>003-TXZ001>020-052115-
/O.CAN.KAMA.WI.Y.0012.000000T0000Z-090406T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
310 PM CDT SUN APR 5 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE WIND
ADVISORY FOR THE TEXAS AND OKLAHOMA PANHANDLES.

NORTHERLY WINDS HAVE DIMINISHED TO 20 TO 30 MPH...THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

SJOHNSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Apr 5, 12:11 AM CDT, 2 hours earlier.

Area forecast discussion, Apr 5, 12:11 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1211 AM CDT SUN APR 5 2009

.AVIATION...
WIND SPEEDS HOLDING STEADY ACROSS THE PANHANDLES IN THE 20 TO 30 KNOT
RANGE GUSTING FROM 35 TO 40 KNOTS FROM THE NORTH. THE NORTHERLY
COMPONENT TO THE WINDS SHOULD LAST THROUGH THE TAF PERIOD...WHILE
WIND SPEEDS MAY FALL OFF SLIGHTLY NEAR SUNRISE...THEN INCREASE BACK
TO CURRENT CONDITIONS THROUGH MOST OF THE DAY. EXPECTING THE SURFACE
GRADIENT TO RELAX BY LATE TOMORROW AFTERNOON SO BROUGHT WIND SPEEDS
BELOW 20 KNOTS AT ALL TAF SITES BY 02 OR 03Z. MVFR CIGS IN SOUTHERN
KANSAS MOVING SOUTH COULD IMPACT KGUY SO INSERTED THE MVFR CIGS
STARTING AT 08Z THROUGH ABOUT 16Z. OTHERWISE VFR CONDITIONS EXPECTED.

JJB

&&

.PREV DISCUSSION... /ISSUED 856 PM CDT SAT APR 4 2009/

AVIATION...
WIND GUSTS BEHIND THE COLD FRONT ARE GENLY REMAINING AT OR BELOW 30
KNOTS...SO HAVE CANCELLED THE AVIATION WEATHER WARNING FOR KAMA.
ALSO...THE COMMUNICATION LINES ARE DOWN FROM THE KDHT METAR. WE CAN
DIRECT DIAL INTO THE SITE AND MONITOR THE OBSERVATIONS...SO WE WILL
NOT NIL THE TAF. HOPEFULLY THE PROBLEM WILL BE RESOLVED SOON.

JJB

PREV DISCUSSION... /ISSUED 649 PM CDT SAT APR 4 2009/

AVIATION...
AFTER FURTHER CONSIDERATION...HAVE NOTICED OBSERVATIONS NEAR THE COLD
FRONT ARE STILL GUSTING TO AROUND 40 KNOTS WHILE CURRENT WIND SPEEDS
AT KAMA ARE GUSTING TO NEAR 40 KNOTS. THUS CAN NOT RULE OUT A 40 KNOT
WIND GUSTS IN AMARILLO THROUGH THE LATE EVENING...AND HAVE DECIDED TO
EXTEND THE AVIATION WEATHER WARNING THROUGH 1 AM CDT SUNDAY MORNING.
THE FRONT SHOULD REACH KAMA BY AROUND 8 PM CDT.

JJB

PREV DISCUSSION... /ISSUED 628 PM CDT SAT APR 4 2009/

AVIATION...
COLD FRONT JUST MOVED THROUGH KDHT AND SHOULD REACH KAMA BY 02Z.
WINDS BEHIND THE FRONT ARE STILL GUSTING INTO THE UPPER 30 KNOT
RANGE...SO WILL MONITOR CLOSELY TO SEE IF ANOTHER AWW WILL BE NEEDED
FOR AMARILLO AREA AFTER 00Z WHEN THE CURRENT AWW EXPIRES. SURFACE OBS
ONLY INDICATE 1 LOCATION NEAR THE PANHANDLES PRODUCING 40 KNOT
GUSTS...SO CURRENTLY LEAN TOWARD NOT ISSUING AN AWW. ALSO...BLOWING
DUST NO LONGER APPEARS TO BE AN ISSUE SO WILL NOT MENTION BLDU IN THE
TAFS. THE STRONG NORTH WINDS WILL REMAIN THROUGH THE REST OF THE TAF
PERIOD WITH SUSTAINED WINDS BETWEEN 20 AND 25 KNOTS WITH GUSTS ABOVE
30 KNOTS. AM CONCERNED THAT 40 KNOT GUSTS WILL BE POSSIBLE TOMORROW
DURING THE DAY...BUT WILL CONTINUE TO EVALUATE THE TRENDS AND HOLD
OFF ON AN AWW FOR NOW. OTHERWISE...VFR CIGS EXPECTED THROUGH THE TAF
PERIOD WITH INCREASING MID TO HIGH LEVEL CLOUDS DURING THE OVERNIGHT
HOURS THROUGH TOMORROW.

JJB

PREV DISCUSSION... /ISSUED 256 PM CDT SAT APR 4 2009/

DISCUSSION...
COLD FRONT CURRENTLY LOCATED GENERALLY ALONG THE TEXAS OKLAHOMA STATE
LINE WILL PUSH FURTHER SOUTH THROUGH THE EVENING HOURS. WINDS WILL
SHIFT NORTHWEST AND MAY DIMINISH A FEW HOURS AFTER THE FRONT PUSHES
THROUGH. ANTICIPATING THAT FRONT WILL PUSH THROUGH THE PANHANDLES BY
03Z. AS THE LOW LIFTS EAST A SURFACE HIGH IS EXPECTED TO BUILD IN
BEHIND IT. AS A RESULT A STRONG PRESSURE GRADIENT...ALBEIT A LOT
WEAKER THAN TODAY...WILL DEVELOP. THERE FOR EXPECT BREEZY CONDITIONS
TOMORROW. MAV GUIDANCE SUGGESTS WIND ADVISORY CRITERIA IN BEAVER
COUNTY FOR A BRIEF PERIOD...BUT FOR NOW HAVE KEPT WINDS JUST BELOW
ADVISORY CRITERIA.

THE LATEST RUNS OF THE MODELS SUGGEST A MORE MODEST WARMING TREND
MONDAY AND TUESDAY AS IT LOOKS LIKE THE WINDS WILL BE SLOWER TO TURN
SOUTHERLY. THEREFORE HAVE LOWERED TEMPERATURES FOR THOSE DAYS.
WEDNESDAY SYSTEM STILL ON TRACK TO SLIDE JUST NORTH OF THE
PANHANDLES. THEREFORE HAVE TRIMMED POPS BACK SLIGHTLY FOR WEDNESDAY
NIGHT AS LIKELY OUR REGION WILL BE IN A PRIME LOCATION FOR THE DRY
SLOT. ALSO EXPECT ANOTHER WINDY DAY ON WEDNESDAY. THE LATEST MAV
SUGGESTS ANOTHER HIGH WIND EVENT...HOWEVER CONSIDERING THE LACK OF
CONSISTENCY BETWEEN THE MODELS...HAVE GONE WITH BREEZY TO WINDY
CONDITIONS...WELL BELOW WIND HIGHLIGHT CRITERIA.

MADE VERY FEW CHANGES TO THE EXTENDED AS FOCUS WAS ON CURRENT HIGH
WIND AND FIRE WX EVENT.

SJOHNSON

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS EVENING. IN
ADDITION...A COLD FRONT WILL BRING AN ABRUPT SHIFT TO NORTHWESTERLY
WINDS THIS AFTERNOON AND EVENING. WITH COOLER WEATHER EXPECTED
TOMORROW...RELATIVE HUMIDITY VALUES SHOULD STAY ABOVE 20 PERCENT.
HOWEVER BREEZY NORTH WINDS ARE STILL POSSIBLE. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE ON WEDNESDAY.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Apr 4, 9:03 PM CDT, 5 hours 8 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
903 PM CDT SAT APR 4 2009

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
903 PM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

STRONG NORTH WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA
LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS DRY SOUTHWEST
WINDS INCREASE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

In the hours before

Local storm report, Apr 4, 10:56 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT SAT APR 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1230 PM     WILDFIRE         16 SW WHEELER           35.28N 100.48W
04/04/2009  E12000 ACRE      WHEELER            TX   EMERGENCY MNGR

            XCEL ENERGY REPORTS THAT THE 1200 PEOPLE WHO LOST POWER
            SHOULD HAVE THEIR POWER RESTORED. TWO RESIDENTIAL
            STRUCTURES WERE LOST AND TWELVE RESIDENTIAL STRUCTURES
            WERE DAMAGED. NO INJURIES WERE REPORTED. THE WILDFIRE
            REPORTEDLY CONSUMED AN ESTIMATED TWELVE THOUSAND
            ACRES...ALTHOUGH THIS IS A VERY ROUGH PRELIMINARY
            ESTIMATE AT THIS TIME. AN ESTIMATED THREE HUNDRED PEOPLE
            HAD TO BE EVACUATED FROM THE TOWN OF WHEELER TO ELK CITY
            OKLAHOMA. THE TEXAS FOREST SERVICE CURRENTLY HAS A HEAVY
            TANKER FROM NEW MEXICO DOING DROPS AND ALSO TWO TEXAS
            FOREST SERVICE STRIKE TEAMS ARE ASSIGNED TO THE
            WILDFIRE.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER AMA0901226

KJS

Nearby

Wind Advisories in Texas, 2009Wind Advisories in Oklahoma, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.